Georgia, 2016

Damaging Winds in Georgia, July 14, 2016

July 14, 2016 · NWS CHS · 2 events in 2 counties and zones

Thunderstorms developed in the early afternoon hours within a warm and moist summertime atmosphere. Most of the thunderstorm activity was concentrated along the coast near convergence associated with the sea breeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms developed in the early afternoon hours within a warm and moist summertime atmosphere. Most of the thunderstorm activity was concentrated along the coast near convergence associated with the sea breeze. A few of the thunderstorms became severe and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 14, 10:00 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 14, 10:00 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1100 AM EDT THU JUL 14 2016

.SYNOPSIS...
Atlantic high pressure will extend west over the region through the
first part of next week while a low pressure trough lingers
inland across the Carolinas.

&&

.NEAR TERM /THROUGH TONIGHT/...
Late this morning: No significant change to the previous forecast
thinking for the rest of the day. Aloft, the forecast area is
situated between the ridge over the Atlantic and the southern
stream upper low along the Gulf coast. There is some mid/upper
level energy just to the west noted in water vapor imagery, but
its certainly not very significant. At the surface, the lee trough
remains the main feature and the afternoon sea breeze will provide
another source of low level convergence. Looking at the 12z
sounding and comparing it to 24 hours ago, mid level lapse rates
aren't as steep and the 500 mb temp is about 2.5 degrees C warmer.
Convective temperatures are around 97, and CAPE is a bit less than
yesterday as well. Hi-res model runs seem to primarily place
convection along the coast with the sea breeze with not a whole
lot of inland push. This continues to look like the most likely
scenario and pops have been tweaked to mainly favor the sea breeze
coastal locations. Heat index values should top out in the 104-107
range, so no heat advisory will be needed.

Tonight: Any lingering convection will dissipate with the loss of
heating. Warm and humid conditions will persist with lows ranging
from the mid to upper 70s inland and the lower 80s at the coast.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Deep layered subtropical high pres will continue to extend west over
the region through the period. On Friday, we continued to nudge pops
up during the afternoon and evening hours as models show 2 inch plus
pwats expanding across southeast Georgia and eastern South Carolina.
Scattered mainly diurnal convection is expected to continue over the
weekend with models indicating the best coverage may likely end up
across South Carolina on Saturday afternoon as a mid level short wave
brushes the nw periphery of the ridge across the southern mid Atlc
region. On Sunday, not much change to the pattern with diurnal
enhancements to surface moisture convergence and instability progs
indicative of a typical mid July day where scattered showers and
storms develop by afternoon with pops in the 40 percent range. Ample
deep layered instability each day and fairly light steering flow
will result in pulse and occasional multi-cell convective modes.
Isolated severe tstms possible each day with wet microbursts the
main culprit for localized damaging winds. Temps will remain above
climo but better coverage of diurnal convection should keep readings
from rising above the mid 90s. Lows will be in the mid to upper 70s
most locations.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
On Monday and Tuesday, an extensive upper ridge will blanket the
southeast U.S. making way for a continuation of hot and humid
weather with scattered diurnal convection after high temps reach the
mid 90s each day. During mid week, global models in good agreement
that a break in the upper ridge will increase as troughing develops
to the north. This should result in temps closer to climo values but
little change from the typical day to day chances for scattered
mainly diurnal convection.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR will prevail at both KCHS and KSAV through the early afternoon.
There is a low chance of flight restrictions 18Z-23Z due to showers
and/or thunderstorms, but until radar trends dictate, the potential
is too uncertain for TAF inclusions.

Extended Aviation Outlook: Brief flight restrictions possible,
mainly each afternoon/evening due to showers and thunderstorms
into early next week.

&&

.MARINE...
Atlantic high pressure will prevail along with an inland surface
trough. This pattern will favor south to southwest winds that will
provide nocturnal surges Friday and Saturday Nights to near 20 kt
at times with some higher gusts. Seas could build to near 4 ft
during the evening and overnight hours but ebb to 2 to 3 ft during
the morning hours as typically occurs during this persistent
summer pattern.

The flow is expected to weaken a bit later in the weekend into early
next week as directions become a more se to s instead of sw to s.
Speeds will be 15 kt or less and seas 3 ft or less Sunday into
early next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 14, 3:06 AM EST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
406 AM EDT THU JUL 14 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-150815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
406 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 14, 7:58 AM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
858 AM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     MARINE TSTM WIND 1 W FORT JOHNSON        32.75N  79.92W
07/09/2016  M43 MPH          CHARLESTON         SC   MESONET

            THE JAMES ISLAND YACHT CLUB MEASURED A 37 KNOT WIND
            GUST WITH A PASSING THUNDERSTORM. THE PEAK GUST OF 39
            KNOTS OCCURRED 15 MINUTES LATER.

&&

EVENT NUMBER CHS1600591

BSH
Local storm report, Jul 14, 8:02 AM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
902 AM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     MARINE TSTM WIND 1 ESE KIAWAH ISLAND     32.60N  80.07W
07/09/2016  M42 MPH          CHARLESTON         SC   MESONET

            A PUBLIC WEATHER STATION ON KIAWAH ISLAND MEASURED AT
            36 KNOT WIND GUST WITH A PASSING THUNDERSTORM.

&&

EVENT NUMBER CHS1600592

BSH

The radar

The Charleston,SC radar (KCLX), 109 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
July 14, 12:08 PM EST to 12:09 PM EST
Where
Liberty County, 4.48 mi NW of Gum Branch
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.840, -81.690

Liberty County dispatch reported a tree down across Mary Todd Road near the intersection of Ray Road.

Thunderstorm Wind, Chatham

When
July 14, 2:15 PM EST to 2:16 PM EST
Where
Chatham County, 1.5 mi NNE of Vernonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.990, -81.110

Chatham County Emergency Management reported a tree down on a power line in the 8500 block of Lyn Avenue. Also, a nearby tree fell on power lines near the intersection of Coffee Bluff Road and Vernon River Drive and another tree fell across the roadway in the 300 block of Vernonburg Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652079, 652080.